Nevada, 2012

Damaging Wind in Nevada, July 11, 2012

July 11, 2012 · NWS LKN · 1 event in 1 county or zone

A thunderstorm wind gust of 60 mph was reported at the LongNow Sagebrushwest|DRI mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm wind gust of 60 mph was reported at the LongNow Sagebrushwest|DRI mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 11, 1:36 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 1:36 PM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
236 PM PDT WED JUL 11 2012

.SYNOPSIS...HOT AND DRY CONDITIONS CONTINUE ACROSS THE REGION
THROUGH THURSDAY...WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE
AFTERNOON AND EVENING HOURS OVER CENTRAL AND EASTERN AREAS. HIGH
TEMPERATURES COOL BY AROUND 10 DEGREES FRIDAY AS A SURGE OF
MONSOON MOISTURE BRINGS INCREASING CLOUDS AND THUNDERSTORMS TO
ALL OF CENTRAL AND MOST OF NORTHERN NEVADA. SHOWERS AND
THUNDERSTORMS CONTINUE THROUGH THE WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY. MOISTURE CONTINUES TO SLOWLY
INCREASE ACROSS CENTRAL AND EASTERN NEVADA...ALONG THE WESTERN
FLANK OF A RIDGE CENTERED OVER SOUTHWEST UTAH. WEAK INSTABILITY
OVER EASTERN AND CENTRAL NEVADA IS COMBINING WITH THIS MOISTURE TO
PRODUCE LATE MORNING THROUGH MID-EVENING ISOLATED THUNDERSTORM
ACTIVITY. CONDITIONS ON THURSDAY WILL BE SIMILAR TO THOSE
TODAY...WITH THE MAIN CHANGE BEING A WESTWARD EXPANSION OF THE
AREA OF POSSIBLE THUNDERSTORMS...EXTENDING INTO WESTERN ELKO AND
LANDER COUNTIES. THE SLIGHT INCREASE IN MOISTURE ON THURSDAY MAY
RESULT IN A COUPLE DEGREES OF COOLING OVER CENTRAL
NEVADA...OTHERWISE LITTLE CHANGE IN THE HIGHS. MOST SIGNIFICANT
CHANGE COMES THURSDAY NIGHT INTO FRIDAY WHEN A LARGE SURGE OF
MOISTURE SPREADS INTO CENTRAL AND EASTERN NEVADA. THIS EXTRA
MOISTURE...IN COMBINATION WITH MODERATE INSTABILITY IS EXPECTED
TO PRODUCE SCATTERED THUNDERSTORMS OVER MOST OF CENTRAL AND
EASTERN NEVADA. DRIER AIR OVER NORTHWEST NEVADA WILL INHIBIT
THUNDERSTORM DEVELOPMENT FOR WESTERN HUMBOLDT COUNTY. HIGHS ON
FRIDAY SHOULD BE AROUND 10 DEGREES COOLER THAN THURSDAY DUE TO
THE INCREASED MOISTURE/CLOUDS.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. A STRONG SURGE
OF MONSOON MOISTURE WILL PROVIDE BENEFICIAL RAINFALL TO MUCH OF
CENTRAL AND EASTERN NEVADA EARLY IN THE LONG TERM FORECAST.

FRIDAY NIGHT...PRECIPITABLE WATER VALUES PEAK AS MOISTURE SURGES
NORTH THROUGH EASTERN NEVADA. WITH PW CLIMBING TO NEAR OR ABOVE 1
INCH CONFIDENCE IS INCREASING FOR AT LEAST SCATTERED SHOWER AND
THUNDERSTORM COVERAGE FRIDAY NIGHT/EARLY SATURDAY. INCREASED POP
GRIDS AND PRECIPITATION COVERAGE SIGNIFICANTLY FOR THIS TIME
FRAME...AND WITH 12Z MRA GUIDANCE NOW CRANKING OUT 60% POPS FOR
EASTERN NEVADA FURTHER INCREASES ARE LIKELY. GFS BUFR SOUNDINGS
FOR ELKO AND ELY REVEAL STRONG INSTABILITY FRIDAY NIGHT THROUGH
SATURDAY MORNING WITH LIFTED INDICES AS LOW AS -6 AND CAPE OVER
2000 J/KG. WHILE THESE MAY BE SOMEWHAT OVERDONE...CERTAINLY ENOUGH
EVIDENCE TO KEEP THUNDER MENTIONED DURING THE OVERNIGHT HOURS.

SATURDAY...MONSOONAL MOISTURE REMAINS ENTRENCHED ACROSS EASTERN
AND CENTRAL NEVADA...AGAIN RAISED SHOWER/THUNDERSTORM COVERAGE
IN THE GRIDS. IT SHOULD BE POINTED OUT THAT WINNEMUCCA AND MOST OF
HUMBOLDT COUNTY WILL MISS OUT ON THIS EVENT...WITH MONSOON
MOISTURE NEVER MAKING IT TO NW NEVADA/HUMBOLDT COUNTY. KEPT THE
MAJORITY OF HUMBOLDT COUNTY DRY THROUGH THE FORECAST PERIOD.

SUNDAY THROUGH WEDNESDAY...MONSOON MOISTURE AND THUNDERSTORM
COVERAGE GRADUALLY DECLINES FROM DAY-TO-DAY. 12Z GFS/ECMWF IN
EXCELLENT AGREEMENT MAINTAINING PERSISTENT TROUGHING ACROSS THE
PAC NW...RESULTING IN SW WINDS ACROSS NEVADA EACH AFTERNOON.
WITH TIME THIS PROCESS WILL ERODE THE MOISTURE SUPPLY SUCH THAT BY
WEDNESDAY MOST LOCALES WILL BE DRY. BT

&&

.AVIATION...VFR AT ALL TAF SITES THROUGH THURSDAY UNDER STRONG
HIGH PRESSURE ALOFT. ISOLATED -TSRA NEAR KP68/KENV/KELY THROUGH
03Z THU DIMINISHING AFTER SUNSET. GREATER COVERAGE OF -TSRA
EXPECTED ACROSS EASTERN NEVADA 19Z THU-03Z FRI...WARRANTING
VCTS/CB AT KEKO/KELY. A STRONG SURGE OF MONSOONAL MOISTURE WILL
PROVIDE -SHRA/-TSRA ACROSS EASTERN NEVADA FRIDAY AND
SATURDAY...WITH IMPACTS TO OPERATIONS AT KEKO/KELY. BT

&&

.FIRE WEATHER...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO CONTINUE OVER EASTERN AND CENTRAL NEVADA BOTH TODAY
AND AGAIN ON THURSDAY...WITH LITTLE RELIEF FROM THE HOT
CONDITIONS. A BIG SURGE OF MONSOON MOISTURE WILL SPREAD INTO
EASTERN NEVADA THURSDAY NIGHT INTO FRIDAY WHICH SHOULD RESULT IN
SCATTERED AND POSSIBLY NUMEROUS SHOWERS AND THUNDERSTORMS OVER
ZONES 455 469 AND 470. ZONES JUST TO THE WEST WILL HAVE LESS
MOISTURE FRIDAY YET STILL SOME SIGNIFICANT INSTABILITY. AS
SUCH...HAVE ISSUED A FIRE WEATHER WATCH FOR ZONES 468 454 AND 457
FOR SCATTERED DRY THUNDERSTORMS. STORMS MAY TRANSITION TO WET OR A
MIX OF WET AND DRY BY THE LATE AFTERNOON OR EVENING. EASTERN
PORTIONS OF 457 MAY LEAN WET FRIDAY MORNING HOWEVER AS MOISTURE IS
CONSIDERABLY HIGHER IN EASTERN 457 VERSES THE WEST. MOISTURE
CONTINUES TO SURGE UP FROM THE SOUTH INTO THE WEEKEND...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE OVER MUCH OF THE
REGION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY.

&&

96/99/99/96
Hazardous weather outlook, Jul 11, 2:00 PM PST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT WED JUL 11 2012

NVZ030-031-033>041-121200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
300 PM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
ACROSS EASTERN NEVADA. STORMS WILL PRODUCE VERY LITTLE
RAINFALL...BUT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY ERRATIC
OUTFLOW WINDS TO 45 MPH WILL BE A FIRE HAZARD INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG SURGE OF MONSOON MOISTURE IS EXPECTED ACROSS CENTRAL AND
EASTERN NEVADA FRIDAY AND SATURDAY. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NYE...EUREKA...WHITE
PINE AND ELKO COUNTIES WHERE LOCALLY HEAVY RAIN IS LIKELY. THE
STONGEST THUNDERSTORMS MAY PRODUCE FLASH FLOODING ACROSS CENTRAL
AND EASTERN NEVADA FRIDAY AND SATURDAY.

ON THE WESTERN EDGE OF THIS MOISTURE SURGE...MANY THUNDERSTORMS
WILL BE DRY...PRODUCING CLOUD TO GROUND LIGHTNING BUT LITTLE
RAINFALL. ADDITIONAL FIRE IGNITIONS ARE LIKELY IN THESE
AREAS...INCLUDING EASTERN HUMBOLDT...LANDER...AND WESTERN NYE
COUNTIES. IF A NEW FIRE START IS WITNESSED...CONTACT YOUR LOCAL
LAW ENFORCEMENT AGENCY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

TURNER

The radar

The Cedar City radar (KICX), 201 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
July 11, 4:39 PM PST to 4:40 PM PST
Where
White Pine County, 5.24 mi N of Shoshone to 5.53 mi N of Shoshone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.926, -114.408

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390316.